Minnesota, 2012High Wind in Minnesota, April 15 to 16, 2012
April 15 to 16, 2012 · NWS FSD · 1 event in 1 county or zone
Strong northerly winds affected southwest Minnesota during the evening of April 15th. A wind gusts to 60 mph was measured in Lincoln County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northerly winds affected southwest Minnesota during the evening of April 15th. A wind gusts to 60 mph was measured in Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 5:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 15, 5:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT SUN APR 15 2012
.DISCUSSION.../ISSUED AT 310 PM CDT/
LOW CENTER TRACKING JUST W OF KSUX WITH INVERTED TROUGH/FRONT
EXTENDING NORTHEAST WILL MOVE EAST OUT OF AREA LATER THIS EVENING.
WEST OF SYSTEM NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT THE AREA. BRIEF SMALL HAIL POSSIBLE IN STORMS NOT
TOO FAR WEST OF SYSTEM. OTHERWISE SHOWERS WILL CONTINUE TO SPREAD
EAST DURING THE EVENING...MOST NUMEROUS NORTH AND WITH COVERAGE
STARTING TO DECREASE TOWARD MIDNIGHT EVEN AS IT ALSO STARTS TO MOVE
NORTHEAST OF AREA. WILL END ALL SHOWERS LATE TONIGHT. STILL TIME FOR
SEVERE STORMS TO DEVELOP IN NORTHWEST IA AND FAR SOUTHEAST PART OF
SOUTHWEST MN AS VERY STRONG UPPER SYSTEM CATCHES UP WITH DRYLINE
SEEN IN VISUAL SATELLITE AS OVER WESTERN PART OF NORTHWEST IOWA.
THIS WOULD BE FOR LATE THIS AFTERNOON. VERY STRONG SOUTHERLY WINDS
DEVELOPED AS EXPECTED OVER OUR FAR SOUTHEAST CORNER IN NORTHWEST IA
AND WILL CONTINUE WIND ADVISORY THERE UNTIL 01Z/8PM. WIND ADVISORY
FOR THE VERY STRONG NORTHWEST WINDS WILL BE EXPANDED TO COVER THE
EASTERN PART OF AREA. STARTING AND ENDING TIMES WILL BE IN A WEST TO
EAST STEPPINGSTONE FASHION...S WINDS FAR WEST WILL EB DECREASING
TONIGHT AS THE WINDS FAR EAST PICK UP...WILL END THE LAST ADVISORY
IN THE FAR EAST AT 09Z/4 AM CDT. WITH SYSTEM MOVING EAST AND
PRESSURES RISING SO QUICKLY LATER ON THOSE WINDS SHOULD HAVE LITTLE
TROUBLE PICKING UP TO ADVISORY LEVELS. TEMPERATURES WILL COOL TO A
LITTLE BELOW MET GUIDANCE LEVELS THOUGH AM RAISING LOWS A TAD OVER
WHAT WE HAD BEFORE FOR WIND FACTOR. FOR SKIES...CLOUDS WILL START TO
DECREASE FROM THE WETS LATE TONIGHT AS SHOWERS ABATE...BECOMING
PARTLY CLOUDY WEST LATE AS APPROACHING SECONDARY AREA OF MID LEVEL
MOISTURE KEEPS SKIES FROM GOING CLEAR. / WILLIAMS
THE UPPER LOW SHOULD EXIT THE AREA BY 12Z MONDAY...WITH CLOUD COVER
GRADUALLY BREAKING UP DURING THE LATE MORNING AND AFTERNOON. STRONG
NORTHWEST WINDS AND RESULTANT COLD AIR ADVECTION WILL ALSO GRADUALLY
DECREASE...ALLOWING FOR A LITTLE MORE HEATING THAN SOME OF THE MODEL
GUIDANCES SUGGEST. NUDGED TEMPERATURES A TOUCH ABOVE THE BLENDED
GUIDANCES...AND TRENDED MORE TOWARDS THE RAW ECMWF TEMPERATURES.
KEPT A LOW CHANCE OF SHOWERS ACROSS THE SOUTHWEST ON MONDAY
AFTERNOON WITH AN UPPER WAVE MOVING THROUGH EASTERN SOUTH DAKOTA...
BUT LEFT PRECIPITATION AMOUNTS LOW AS ANY SHOWERS SHOULD BE LIGHT
AND WIDELY SCATTERED.
ON TUESDAY...SOUTHERLY FLOW WILL RETURN TO THE REGION WITH DECENT
MIXING TO AROUND 850 MB AND TEMPERATURES AT THAT LEVEL RANGING FROM
6 TO 12 DEGREES CELSIUS. WARM AIR ADVECTION AND SOME SUBTLE ELEVATED
CONVERGENCE ALONG THE NEBRASKA/IOWA BORDER COULD BE A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT ON TUESDAY EVENING...WHICH WILL
INCREASE IN COVERAGE AND SPREAD NORTHWARD WITH A STRENGTHENING LOW
LEVEL JET ACROSS WESTERN IOWA AND INTO SOUTHWEST MINNESOTA. AN UPPER
WAVE WILL DIP INTO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA AFTER
06Z MONDAY...WHICH COULD PROLONG THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE NIGHT. A BROAD AREA OF PRECIPITATION WILL ALSO SPREAD
ALONG THE WARM FRONT...BUT SHOULD STAY PRIMARILY NORTH OF THE
FORECAST AREA. STORMS WILL PUSH EAST DURING THE MORNING... ENDING
SOMETIME AROUND NOON ON WEDNESDAY. /LAFLIN
FOR THE EXTENDED...ANOTHER WAVE WILL BRING A THREAT OF SHOWERS
THURSDAY INTO FRIDAY ALONG WITH THE COOLER TEMPERATURES BEHIND
WEDNESDAY SYSTEM. WARMING NEXT WEEKEND MAY BE ACCOMPANIED BY A FEW
THUNDERSTORMS SATURDAY BUT WX SHOULD BE DRY BY SUNDAY WITH DRY WX
LIKELY CONTINUING BEYOND PERIOD INTO EARLY THE FOLLOWING WEEK.
&&
.AVIATION.../FOR THE 00Z TAF ISSUANCE/
THUNDER SEEMS OUT FOR THE TAFS AS SUPPORT HAS MOVED TO FAR
NORTHEASTERN PART OF AREA AHEAD OF PASSING VERY STRONG UPPER WAVE.
THAT LINGERING THUNDER WILL MOVE OUT OF AREA BY 02Z. THIS WILL LEAVE
A SHIFT TO NORTHWEST WINDS MOVING ACROSS SOUTHWEST MN AND NORTHWEST
IA 00Z-03Z. NORTHWEST WINDS WILL GUST TO AS HIGH AS 40 KNOTS OVER
THE AREA AT TIMES. WINDS WILL SLOWLY DECREASE FROM THE WEST 04Z-12Z
WITH GUSTS TO ABOUT 25 KNOTS LINGERING SOUTHEAST PART OF AREA AFTER
THAT TIME THROUGH ABOUT 20Z. FREQUENT CEILINGS 1-3K FEET WILL BE
VARIABLE TO 3-5K FEET AT TIMES. AREAS OF VISIBILITIES 3-5SM IN
SHOWERS WILL CONTINUE THROUGH 08Z. CEILINGS WILL IMPROVE TO VFR FROM
THE WEST 08Z TO 14Z SO THAT VFR SHOULD PREVAIL OVER THE AREA
14Z-17/00Z. / WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
IAZ001>003-012>014-020>022-031-032.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR IAZ003-013-014-
021-022-031-032.
MN...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
MNZ072-080-081-089-090.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR MNZ097-098.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR MNZ071.
NE...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
NEZ014.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR NEZ013.
SD...WIND ADVISORY FROM 10 PM THIS EVENING TO 4 AM CDT MONDAY FOR
SDZ071.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR SDZ062-066-067-069-070.
HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR SDZ050-052-
057-058-063-064.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ050-052-057-
058-063-064.
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR SDZ039-040-054>056-060-
061-065-068.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ038-053-059.
&&Hazardous weather outlook, Apr 15, 6:54 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 PM CDT SUN APR 15 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
754 PM CDT SUN APR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE EARLY NIGHT TIME HOURS...BEFORE TAPERING OFF LATE
TONIGHT. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE.
WIND...
VERY STRONG NORTHWEST WINDS WILL SPREAD ACROSS SOUTHEAST SOUTH
DAKOTA THROUGH EARLY EVENING...THEN INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA LATER IN THE EVENING. SUSTAINED WINDS OF 35 TO 45
MPH WITH GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE FOR A 3 TO 4 HOUR
WINDOW DURING THE NIGHT. WINDS WILL BEGIN TO TAPER DOWN A BIT
LATER IN THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY AND TUESDAY
NIGHT BUT ARE NOT EXPECTED TO BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Apr 15, 3:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SUN APR 15 2012
SDZ053-054-059-060-152245-
SANBORN-MINER-DAVISON-HANSON-
INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MITCHELL...
ALEXANDRIA...EMERY
436 PM CDT SUN APR 15 2012
...SPECIAL WEATHER STATEMENT...
DURING THE LATE AFTERNOON HOURS...THUNDERSTORMS CONTINUE TO MOVE
NORTHWARD THAT ARE PRODUCING FUNNEL CLOUDS ACROSS PARTS OF SOUTHEAST
AND EAST CENTRAL SOUTH DAKOTA. CURRENTLY...FUNNELS ARE BEING
REPORTED ALONG THE I 90 CORRIDOR BETWEEN SPENCER SOUTH DAKOTA AND
MITCHELL...AND THIS ACTIVITY WILL LIKELY MOVE NORTHWARD. IT IS
QUITE POSSIBLE THAT SOME FUNNELS MAY TOUCH THE GROUND BRIEFLY
PRODUCING BRIEF TORNADIC TOUCHDOWNS. BE ALERT FOR CHANGING WEATHER
CONDITIONS AS SHORT LIVED...NON SUPERCELL TORNADOES ARE EXTREMELY
DIFFICULT TO DETECT WITH ADVANCED NOTICE.
Local storm report, Apr 15, 3:56 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TORNADO 2 N SANTEE 42.87N 97.85W
04/15/2012 BON HOMME SD TRAINED SPOTTER
ROPE TORNADO CROSSING THE RIVER
&&
LAFLINLocal storm report, Apr 15, 5:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 NW BROOKINGS 44.35N 96.84W
04/15/2012 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
&&
KHANKOLocal storm report, Apr 15, 5:04 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 NW BROOKINGS 44.35N 96.84W
04/15/2012 E1.00 INCH BROOKINGS SD TRAINED SPOTTER
&&
KHANKOLocal storm report, Apr 15, 5:30 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST CHAMBERLAIN 43.81N 99.32W
04/15/2012 M63 MPH BRULE SD ASOS
&&
MFUHSLocal storm report, Apr 15, 7:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 1 ESE GREGORY 43.22N 99.40W
04/15/2012 M58.00 MPH GREGORY SD AWOS
0655 PM NON-TSTM WND GST 2 SE WESSINGTON SPRINGS 44.06N 98.53W
04/15/2012 M66.00 MPH JERAULD SD AWOS
0720 PM NON-TSTM WND GST 14 W PLATTE 43.39N 99.12W
04/15/2012 M61.00 MPH CHARLES MIX SD DEPT OF HIGHWAYS
0750 PM NON-TSTM WND GST 14 W PLATTE 43.39N 99.12W
04/15/2012 M58.00 MPH CHARLES MIX SD DEPT OF HIGHWAYS
0800 PM NON-TSTM WND GST 14 W PLATTE 43.39N 99.12W
04/15/2012 M60.00 MPH CHARLES MIX SD DEPT OF HIGHWAYS
&&
JHHigh Wind, Lincoln
- When
- April 15, 8:00 PM CST to April 16, 12:00 AM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Strong northerly winds affected the area during the evening. A gust to 60 mph was measured 3 miles south of Hendricks.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Arkansas, April 15, 20121 death · $65,000 · EF1 · 4 events
- Tornadoes and Hail in Oklahoma, April 15, 2012$130,000 · EF1 · 14 events
- High Wind in Iowa, April 15, 2012$75,000 · 52 kt wind · 13 events
- Strong Wind in Wisconsin, April 15 to 16, 2012$28,000 · 28 events
- Strong Wind in Iowa, April 15, 2012$80,000 · 2 events
- Tornadoes and High Wind in Nebraska, April 15, 2012$60,000 · EF0 · 5 events
- Tornadoes in Nebraska, April 15, 2012$54,000 · EF0 · 2 events
- Hail in Texas, April 15, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Wind in Arkansas, April 15, 2012$25,000 · 50 kt wind · 1 event
- Tornado and Hail in Minnesota, April 15, 2012EF0 · 13 events
- Flash Flood and Hail in Missouri, April 15, 2012$11,000 · 1.75 in hail · 10 events
- High Wind in South Dakota, April 15, 2012$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378255.